Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 21, NWS Aberdeen, SD

June 20, 2005Clark County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 20, 2005, 1:14 PM CDT for Clark County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 1:14 PM CDT (18:14 UTC)
Expired
Jun 20, 2005, 1:32 PM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:20 PM CDTHAIL 1Clark, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3072 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 201814
TORABR
SDC025-201845-
/O.NEW.KABR.TO.W.0021.050620T1814Z-050620T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
114 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 145 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  NORTHWEST OF CLARK..MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  CLARK AROUND 118 PM CDT
  NAPLES AROUND 145 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4502 9780 4487 9793 4465 9751 4490 9751

$$
HINTZ
1 follow-up statement
000 
WWUS53 KABR 201832
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT MON JUN 20 2005

SDC025-201841-
/O.CAN.KABR.TO.W.0021.000000T0000Z-050620T1845Z/
CLARK SD-
131 PM CDT MON JUN 20 2005

...THE TORNADO WARNING FOR CLARK COUNTY HAS BEEN CANCELLED...

AT 128 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING NO LONGER LOOKED TORNADIC. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 4502 9780 4487 9793 4465 9751 4490 9751

$$
HINTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:40 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 3:40 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT MON JUN 20 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY.

MAIN CONCERN IS CONVECTIVE CHANCES EACH DAY. DIFFICULT FORECAST AT
BEST WITH SURFACE BOUNDARY REMAINING IN OR NEAR THE FORECAST AREA
THROUGH THE SHORT TERM. THIS...ALONG WITH NOCTURNAL MCS ACTIVITY
WEST AND NORTH ADD MORE BOUNDARIES TO THE MIX.

CONVECTION CURRENTLY IN WESTERN SOUTH DAKOTA SHOULD SLOWLY MOVE
EAST...BUT SHOULD WEAKEN AS WELL AS UPPER TEMPERATURES VERY WARM.
ACARS SOUNDINGS SHOW +15 TO +17 NEAT H70...SO NO NEW CONVECTION
EXPECTED VERY EARLY THIS MORNING AND SLOW EROSION OF CURRENT SYSTEM
EXPECTED. IT WILL STILL AFFECT AT LEAST WESTERN FORECAST AREA THIS
MORNING. EXPECT MORE CONVECTION TO FIRE AGAIN TODAY WITH VERY WARM
TEMPERATURES AND PLENTY OF MOISTURE. SOME COOLING EXPECTED ALOFT AS
WELL MAINLY EASTERN AREA...SO NORTHERN AND EASTERN CWA SHOULD SEE
THUNDER. PREVIOUS FORECAST TIMING AND COVERAGE BASICALLY AGREED WITH
FOR TODAY.

BOTH NAM AND GFS NOW ADVERTISING VIGOROUS MCS TO MOVE THROUGH MAINLY
EASTERN FORECAST AREA MONDAY NIGHT INTO TUESDAY MORNING. BOTH 00
AND 06 UTC MODELS HAVE THIS SYSTEM...WITH FAIRLY SIMILAR TIMING.
INTRODUCED INCREASED POPS ON TUESDAY FOR THIS. WEDNESDAY STILL LOOKS
TO BE A DRY DAY...WITH ONLY SLIGHT CHANCES IN FAR EAST
OVERNIGHT...WHICH WERE IN PREVIOUS FORECAST.

TEMPS COULD BE TRICKY WITH CONVECTIVE DEBRIS LIMITING HEATING IN
SOME AREAS. GENERALLY WENT WITH SLIGHT WARMING ON TUESDAY OVER
PREVIOUS FORECAST AS SURFACE BOUNDARY ISNT AS FAR SOUTH OF AREA.
WEDNESDAY APPEARS TO BE THE WARMEST DAY IN THE SHORT TERM.

.LONG TERM...THURSDAY THROUGH SUNDAY

SURFACE TROUGH TO PASS THROUGH AREA THURSDAY UNDER 7H TEMPERATURES
OF +13-16 CELSIUS ACROSS CWA...SUPPRESSING ANY CHANCE FOR
CONVECTION. MODELS AGREE IN SOUTHERN CANADIAN TROUGH PASSING FRIDAY
RESULTING IN SIGNIFICANT HEIGHT FALLS OVER THE NORTHERN PLAINS.
THERMAL BOUNDARY BECOMES MORE EAST/WEST ORIENTED OVER THE DAKOTAS
THURSDAY NIGHT INTO FRIDAY. INSTABILITY CONTINUES TO INCREASE
THROUGH THE DAY FRIDAY WITH HEATING AND RETURN FLOW...AND WITH AN
UNCAPPED ENVIRONMENT...INTRODUCED POPS FOR FRIDAY INTO FRIDAY
EVENING ACROSS FORECAST AREA. CWA THEN INFLUENCED BY SOUTHWESTERLY
FLOW ALOFT AS BROAD UPPER RIDGE NUDGES EASTWARD AND CANADIAN TROUGH
MOVES OFF. H85 TEMPERATURES CLIMB ONCE AGAIN INTO THE LOWER 20S
CELSIUS BY 12Z SUNDAY. DGEX/GFSLR SHOW A SHORT WAVES PULLING
NORTHEASTWARD OUT OF THE CENTRAL ROCKIES ON THE FRONT SIDE OF THE
WESTERN CONUS TROUGH SOMETIME SATURDAY. THE TIMING ON THE SURFACE
WARM FRONT WITH THE RETURN FLOW IS UNCLEAR AT THIS POINT...ALONG
WITH THE STRENGTH OF THE CAP. THEREFORE...THE FORECAST WAS LEFT DRY
FOR SATURDAY AND SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

HARDING/LILES
Hazardous weather outlook, Jun 20, 6:59 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
659 AM CDT MON JUN 20 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211158-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
659 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AND PERSIST OVERNIGHT.
SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND AGAIN ON FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

HARDING

In the hours before

Local storm report, Jun 20, 10:51 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 AM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             9 NW MCLAUGHLIN         45.90N 100.94W
06/20/2005  0.75 INCH        CORSON             SD   PUBLIC

0945 AM     HAIL             7 W BRITTON             45.79N 97.89W
06/20/2005  0.75 INCH        MARSHALL           SD   PUBLIC

&&

ELSEN
Local storm report, Jun 20, 12:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1217 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             1 E MELLETTE            45.15N 98.48W
06/20/2005  0.88 INCH        SPINK              SD   PUBLIC

&&

ELSEN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:57 AM CDTSevere Thunderstorm WarningABRCorson63 min
Jun 20, 5:01 AM CDTSevere Thunderstorm WarningABRCorson54 min
Jun 20, 11:52 AM CDTSevere Thunderstorm WarningABRSpink38 min
Jun 20, 12:31 PM CDTSevere Thunderstorm WarningABRClark, Spink44 min
Jun 20, 12:49 PM CDTTornado WarningABRClark26 min
Jun 20, 1:33 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin31 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.